Signs of Thyroid Overmedication

By

Jennifer Warner

Was this helpful? (139)
Knee arthritis and weight loss

One in five people treated for hypothyroidism may be getting more thyroid hormone than they need. This overmedication can lead to health problems. They include arrhythmia (an irregular heartbeat), weakened bones, and mood disorders. Here's how to spot the warning signs of thyroid overmedication and what to do.


Symptoms of Overtreatment

Getting too much thyroid hormone may cause symptoms that mimic having an overactive thyroid (hyperthyroidism). You could experience:

  • Heart palpitations or a faster heart rate, even at rest
  • Trouble falling asleep
  • Feeling jittery
  • Sweating a lot
  • Anxiety
  • Shaky hands
  • Diarrhea
  • Weight loss
  • Mood swings
  • Being forgetful

What to Do About Overmedication

Talk to your doctor if you experience any of these symptoms. The doctor will probably check your thyroid-stimulating hormone (TSH) levels to see if your thyroid hormone dose needs adjustment. Do not change the dose on your own. It's important to have your TSH levels measured first. Only then can your doctor know whether to change your dosage.

Monifa discusses finding the right hypothyroidism treatment for her.

2018 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.